Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 381, NWS Tallahassee, FL

August 15, 2012Gadsden County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2012, 11:59 AM EDT for Gadsden County, Liberty County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 11:59 AM EDT (15:59 UTC)
Expired
Aug 15, 2012, 12:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 42 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS52 KTAE 151559
SVRTAE
FLC039-077-151630-
/O.NEW.KTAE.SV.W.0381.120815T1559Z-120815T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1159 AM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GADSDEN COUNTY IN FLORIDA...
  NORTHEASTERN LIBERTY COUNTY IN FLORIDA...

* UNTIL 1230 PM EDT

* AT 1157 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF QUINCY...OR NEAR
  JUNIPER...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARDAWAY...SAWDUST...WETUMPKA...MOUNT PLEASANT...GRETNA...DOUGLAS
  CITY AND GREENSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3063 8482 3068 8462 3047 8451 3041 8470
      3042 8483 3053 8488
TIME...MOT...LOC 1559Z 250DEG 24KT 3051 8478

$$

15-HARRIGAN
1 follow-up statement
339 
WWUS52 KTAE 151612
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 PM EDT WED AUG 15 2012

FLC077-151621-
/O.CAN.KTAE.SV.W.0381.000000T0000Z-120815T1630Z/
LIBERTY FL-
1212 PM EDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LIBERTY COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAD MOVED INTO GADSDEN 
COUNTY...THUS THE WARNING FOR LIBERTY COUNTY HAS BEEN CANCELLED. 

LAT...LON 3042 8471 3046 8471 3046 8478 3052 8478
      3052 8481 3054 8482 3061 8479 3066 8461
      3047 8451 3041 8469
TIME...MOT...LOC 1611Z 250DEG 24KT 3053 8468

$$

FLC039-151630-
/O.CON.KTAE.SV.W.0381.000000T0000Z-120815T1630Z/
GADSDEN FL-
1212 PM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR CENTRAL GADSDEN COUNTY...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAWDUST...MOVING EAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WETUMPKA...GRETNA...DOUGLAS CITY...QUINCY AND GREENSBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3042 8471 3046 8471 3046 8478 3052 8478
      3052 8481 3054 8482 3061 8479 3066 8461
      3047 8451 3041 8469
TIME...MOT...LOC 1611Z 250DEG 24KT 3053 8468

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:24 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 15, 11:24 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1124 AM EDT Wed Aug 15 2012

.NEAR TERM [Through Today]...Morning surface analysis shows a
frontal boundary just north of the forecast area. Southwesterly flow
across our region was keeping a very warm and humid airmass in
place. Some showers and thunderstorms have already developed this
morning near the coast and this is expected to spread inland this
afternoon with the sea breeze circulation.

At upper levels we aren't as favorable for widespread convection
like yesterday. 500 mb temperatures have warmed to -7deg C. However,
with temperature expected in the lower 90s this afternoon, moderate
instability is expected which should support scattered showers and
thunderstorms across the area, particularly in the Florida Big Bend
into South Central Georgia. Some of the storms in this area could be
strong with gusty winds being the primary threat. Based on the 11z
WRF and ongoing convective trends, increased pops about 10 percent
all areas.

&&

.SHORT TERM [Tonight Through Friday]...It still appears to be a
fairly tricky PoP fcst through the remainder of the Short Term
Period, as the Upper Trof (which has been predominant over our CWA
through much of the summer) is expected to steepen yet again. The
main differences in the models will be moisture return and impulses
of energy rounding the base of the Trof, and believe the 00 UTC run
of the GFS to be biased towards drier conditions in comparison to
the NAM and new ECMWF, especially on Thu (where the MAV went no
higher than 20% across the board for PoPs). Again, used a
Multi-Blend approach, with a resultant of generally 30-40% PoPs
(with just a small sliver of 20% over our extreme NW border areas).
Again, the NAM and ECMWF are returning the deep layer moisture more
quickly with a vort lobe rounding the base of the Trof, while the
GFS has the energy, but appears to dry yet again. By Friday, bumped
PoPs back up to 40-50% as the Trof should steepen a bit further and
pull in additional deep layer moisture from the Gulf. For Temps,
again used very close to a blend of the cooler and wetter NAM (MET)
and the hotter and drier GFS (MAV) to get temps very close to Climo
levels, generally with Highs in the lower 90s and Lows in the lower
to middle 70s.

&&

.LONG TERM [Friday night through next Wednesday]...
This period should be a convectively active one. The long wave
trough will remain in place across the eastern U.S. through the
period and actually amplify further into the southeastern states
from the weekend into early next week. The trough will take on a
positive tilt by Sunday with the axis remaining west of the area. An
upper level jet will become established along the Mid Atlantic coast
from Sunday into Tuesday with the right entrance region extending
southwestward into our forecast area. Impulses of short wave energy
will be intermittently moving through the base on the trough. So
there will be support at upper levels that will enhance convection.

At the surface, the front currently northwest of the area will lay
out and become stationary just north of the area through the during
of long term forecast. 1000-700 mb flow to the south of the boundary
will be out of the west or southwest (regimes 4 and 5). These are
favorable sea breeze climo regimes for high convective coverage.
With all of these factors in play, we see no reason to go lower than
a climatology PoP (40-50% this time of year). In fact the pattern
argues for higher PoP than this and we will indicate that for the
weekend. The abundant cloud cover and precipitation will result in
max temps generally running a few degrees below. Min temps should be
close to or slightly above normal.

&&

.AVIATION [Through 12z Thursday]...
Good coverage of showers and storms are expected this afternoon.
These storms should diminish shortly after sunset with patchy fog
developing toward sunrise on Thursday.

&&

.MARINE...With the Subtropical Ridge axis forecast to remain to the
south of the Coastal Waters through much of the period, winds will
be generally out of the southwest at 10 knots or less with seas of 2
feet or less for the next several days. However, there could be some
local enhancements from time to time, both with the afternoon Sea
Breeze, and in any showers and thunderstorms which develop over the
marine area.

&&

.FIRE WEATHER...Typical of summer, RH will remain well above
critical levels over the next several days and red flag criteria
will not be threatened.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Gould
LONG TERM...Wool
AVIATION...Godsey
MARINE...Gould/Wool
FIRE WEATHER...Wool
Hazardous weather outlook, Aug 15, 5:37 AM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EDT WED AUG 15 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-161100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
537 AM EDT WED AUG 15 2012 /437 AM CDT WED AUG 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY...AND HAVE ALREADY BEGUN OVER PARTS OF
THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA...AND COASTAL SECTIONS
OF THE FLORIDA BIG BEND...AS WELL AS MUCH OF THE COASTAL WATERS.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...RAIN CHANCES WILL BE BACK ON THE INCREASE BY LATE THIS
WEEK AND THE UPCOMING WEEKEND...AND WILL REMAIN ELEVATED INTO
EARLY NEXT WEEK. THIS WILL BE DUE TO THE MEAN TROUGH REMAINING
ENTRENCHED AND EVEN STEEPENING OVER THE EASTERN U.S...WHICH HAS
BEEN THE PREDOMINANT SYNOPTIC SCALE PATTERN OVER OUR REGION THIS
SUMMER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Local storm report, Aug 15, 11:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     LIGHTNING        1 E INLET BEACH         30.28N 86.00W
08/15/2012                   WALTON             FL   BROADCAST MEDIA

            LIGHTNING CAUSED A FIRE TO A HOME IN INLET BEACH. THE
            FIRE REMAINED CONFINED TO THE ATTIC BUT RESULTED IN
            SIGNIFICANT DAMAGE. ALL OCCUPANTS EVACUATED SAFELY.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:47 AM EDTAreal Flood AdvisoryTAEWalton118 min
Aug 15, 12:05 PM EDTSpecial Weather StatementTAEWakulla40 min
Aug 15, 12:23 PM EDTSpecial Weather StatementTAEGadsden52 min
Aug 15, 12:35 PM EDTSpecial Weather StatementTAELeon, Wakulla55 min
Aug 15, 1:11 PM EDTAreal Flood AdvisoryTAEWakulla94 min
Aug 15, 2:05 PM EDTSpecial Weather StatementTAEMadison40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.